Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Burlington, VT

May 31, 2017Orange County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2017, 5:12 PM EDT for Orange County, Windsor County, Vermont. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 5:12 PM EDT (21:12 UTC)
Expired
May 31, 2017, 5:45 PM EDT
In force
33 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 110 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:30 PM EDTHAIL 12 Sw Norwich, VTNEAR THE HARTFORD TOWN LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:22 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS51 KBTV 312112
SVRBTV
VTC017-027-312145-
/O.NEW.KBTV.SV.W.0018.170531T2112Z-170531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
512 PM EDT WED MAY 31 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Orange County in central Vermont...
  Northeastern Windsor County in southern Vermont...

* Until 545 PM EDT

* At 512 PM EDT, a severe thunderstorm was located over North
  Pomfret, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  White River Junction, Woodstock, Hartland Four Corners, Woodstock
  Village, Sharon, Thetford Hill State Park, Thetford Center,
  Quechee, Strafford, Pomfret, Norwich, Thetford, Hartland, Hartford,
  Fairlee, Tunbridge, West Fairlee, Vershire, Royalton and Queechee
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4356 7259 4393 7247 4393 7212 4392 7212
      4389 7217 4387 7217 4386 7219 4381 7218
      4379 7220 4377 7220 4374 7226 4369 7231
      4365 7231 4360 7234 4358 7238 4354 7238
TIME...MOT...LOC 2112Z 271DEG 28KT 4373 7248 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG
2 follow-up statements
540 
WWUS51 KBTV 312132
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
532 PM EDT WED MAY 31 2017

VTC017-027-312145-
/O.CON.KBTV.SV.W.0018.000000T0000Z-170531T2145Z/
Orange VT-Windsor VT-
532 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN ORANGE AND EAST CENTRAL WINDSOR COUNTIES...

At 531 PM EDT, a severe thunderstorm was located over Pompanoosuc,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
White River Junction, Hartland Four Corners, Norwich, Thetford,
Hartland, Thetford Hill State Park, Thetford Center, Hartford,
Quechee, Fairlee, West Fairlee, Strafford, Thetford Hill, Queechee
State Park, East Thetford, Union Village, Pompanoosuc, North Hartland
Dam Recreation Area, Ely and Post Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 7248 4393 7228 4393 7212 4392 7212
      4389 7217 4387 7217 4386 7219 4381 7218
      4379 7220 4377 7220 4374 7226 4369 7231
      4365 7231 4360 7234 4358 7238 4354 7238
TIME...MOT...LOC 2131Z 271DEG 28KT 4373 7227 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG
011 
WWUS51 KBTV 312143
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
543 PM EDT WED MAY 31 2017

VTC017-027-312153-
/O.EXP.KBTV.SV.W.0018.000000T0000Z-170531T2145Z/
Orange VT-Windsor VT-
543 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE AND EAST
CENTRAL WINDSOR COUNTIES WILL EXPIRE AT 545 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and southern Vermont.

LAT...LON 4355 7248 4393 7228 4393 7212 4392 7212
      4389 7217 4387 7217 4386 7219 4381 7218
      4379 7220 4377 7220 4374 7226 4369 7231
      4365 7231 4360 7234 4358 7238 4354 7238
TIME...MOT...LOC 2143Z 271DEG 28KT 4373 7217 

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:25 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 31, 3:25 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
325 PM EDT Wed May 31 2017

.SYNOPSIS...
A large upper level low pressure system with several weak
disturbances will bring scattered thunderstorms this
afternoon ending this evening. A few thunderstorms could
contain hail and strong gusty winds, along with dangerous cloud-
to-ground lightning. Shower activity will be more limited
Thursday and Friday as drier low- level air moves in from the
west, with showers mainly confined to the northern mountains.
Temperatures will be near to slightly below normal through the
next 3 to 5 days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 222 PM EDT Wednesday...A severe thunderstorm watch is in
effect until 9 pm.

Thunderstorms have developed in northern NY and extreme NW VT
early this afternoon and are expected to move to the east
through the early evening hours. A few storms will have hail up
to 1.5" diameter and wind gusts over 60 mph.

Deep-layer south to southwest flow will prevail across the
North Country, driven largely by cyclonic flow regime around
broad mid-tropospheric low centered southwest of James Bay. The
mean SW flow in 500-300mb layer remains 70-80kts from the Ohio
Valley newd across NY/VT. RAP shows widespread sfc- 6km shear
values of 40-50kts from BTV south and east this afternoon. We
have had boundary layer destabilization with partly sunny
conditions leading to SBCAPE values of 1000-2000 J/kg in the
Champlain Valley (per latest RAP). Storms moving into the
Champlain Valley now will roll ewd at 30-35kt across the
Champlain Valley and the remainder of Vermont during the
afternoon hrs. Shear magnitude/vectors are sufficient for
organized updrafts, and expect numerous mergers leading to
multicellular clusters with possible small-scale bows. A few
storms will likely reach severe limits, especially from the
Champlain Valley ewd. Bulk of severe activity should coincide
with peak daytime heating, mainly 18-22Z before shifting ewd
into NH. Highs today generally in the low-mid 70s. Will again
see some breezy conditions with moderately strong p-gradient in
place, with gusts to 30 mph expected in the Champlain Valley,
and swly gusts to 30 mph in the St. Lawrence Valley.

Should see conditions relatively quiet tonight, with just a
chance of some lingering/isold -SHRA overnight. Will see a bit
of a westerly wind shift with some lowering of 2-m dewpoints
into the mid-upr 40s overnight. Combined with continued W-SW
winds 5-10 mph and boundary layer winds over 20 knots, not
anticipating much in the way of fog. Overnight lows generally
in the upr 40s to lower 50s.

Thursday should be a drier day overall with dewpoints falling
thru the 40s. May see a bit of shallow instability and fair
weather cumulus leading to isold showers along the intl
border/nrn mtns during the aftn hrs, as mid-level low rotates
ewd across Quebec. Have accounted for this with low PoPs
(20-30%) along the nrn border. Temperatures will be a bit cooler
than expected highs on Wednesday, generally 62-67F across nrn
NY, and in the 65-70F range for the valleys of VT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 321 PM EDT Wednesday...Deep trof axis centered across
area Thursday night-Friday with strong shortwave and some
strecthed energy moving through with cold core Thu ngt. This
will allow showers Thu ngt with perhaps a brief respite by
Friday morning before another shortwave rotates with another
focused area of showers Friday afternoon/night.

This rotates through Friday night with the axis across eastern VT by
12z Saturday and becoming chilly. Some leftover showers in east
and VT mountains Sat morning.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 321 PM EDT Wednesday...Deep trof axis shifts east Sat with some
very mointor shortwave ridging within broader trof across fa
and ahead of next shortwave and developing upper low that will
drape across the area for the rest of this period.

Saturday should be mainly dry but cool...actually cooler than normal
through the period. The approach and reemergence of a deep trof and
potential cut-off low on Sunday afternoon and Sunday night will
bring in more rain/showers but should be dry through at least
midday.

Closing upper low and surface reflection spells a wet...very cool
time for region, especially southern sections Monday-Tuesday with
system slowly moving southeast on Wednesday for gradual drying with
best chance of showers possibly SE.

I'm only the messenger. Some light (sunlight) may be at the end of
the tunnel later next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday....Mainly VFR through the period except
locally MVFR/IFR in and near thunderstorms lasting about an
hour sometime between 18z- 23Z and mainly from PBG-BTV south and
east. A few storms will be strong to severe with hail up to
1.5" and strong gusty winds up to 50kts, but confidence not high
enough to include in any particular terminal. Brief heavy
rainfall is also possible. Highest tstm threat time at BTV will
be 19-21Z, and will include threat of cloud- to- ground
lightning. Winds generally S around 10kts, except 10-15kts with
gusts to 25kts at BTV, and SW gusts to 25kts possible at MSS.

Could be some lower clouds early Thursday just after sunrise as
fair weather cumulus starts to develop.

Outlook...

Thursday Night: VFR. Slight Chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Slight Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR/MVFR. Chance SHRA.

&&

.MARINE...
Lake wind advisory in effect for south winds 15-25kts through
this eveing then diminishing to 10-20 knots with 1-3 foot waves
decreasing to 1-2 feet. Thunderstorms mid to late this
afternoon with strong winds but exiting by evening.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos/Sisson
NEAR TERM...Banacos/JMG/Sisson
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Banacos/Sisson
MARINE...Team BTV
Hazardous weather outlook, May 31, 3:16 AM EDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EDT Wed May 31 2017

NYZ028>031-034-035-VTZ001>012-016>019-010730-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to develop near the northern
Adirondacks early this afternoon, before tracking eastward across the
Champlain Valley and the remainder of central and eastern Vermont
during the mid to late afternoon hours. A few strong to severe
thunderstorms are expected to develop, containing hail, strong winds,
and brief heavy downpours. Dangerous cloud-to-ground lightning, of
course, is always a threat with thunderstorms as well.

Those with outdoor plans this afternoon into early this evening are
advised to stay tuned to the latest forecasts and possible warning
information as the day progresses.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-010730-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
316 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for the St. Lawrence Valley of northern
New York.

.DAY ONE...Today and Tonight.

There is a slight chance of thunderstorms across the St. Lawrence
Valley, mainly late this morning into early this afternoon. The
stronger thunderstorm activity is expected to remain east of the
area, but brief heavy downpours and dangerous cloud-to-ground
lightning is possible with any thunderstorms that do develop in the
area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BANACOS

In the hours before

Local storm report, May 31, 4:34 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
434 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 NW NORTH WALDEN       44.51N  72.28W
05/31/2017  M1.00 INCH       CALEDONIA          VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1701947

LAHIFF
Local storm report, May 31, 4:36 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             1 NW NORTH WALDEN       44.51N  72.28W
05/31/2017  M1.00 INCH       CALEDONIA          VT   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

EVENT NUMBER BTV1701947

LAHIFF
Local storm report, May 31, 4:37 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
437 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             3 SE CHIPMANS POINT     43.77N  73.34W
05/31/2017  M1.00 INCH       ADDISON            VT   PUBLIC

&&

EVENT NUMBER BTV1701948

LAHIFF
Local storm report, May 31, 4:46 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
446 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     2 NE CASTLETON          43.64N  73.15W
05/31/2017                   RUTLAND            VT   LAW ENFORCEMENT

            TREES DOWN ON HUBBARTON ROAD

&&

EVENT NUMBER BTV1701949

LAHIFF
Local storm report, May 31, 4:49 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 NNE WEST BARNET       44.33N  72.12W
05/31/2017  M0.50 INCH       CALEDONIA          VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV1701950

TABER
Local storm report, May 31, 4:54 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
454 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             PASSUMPSIC              44.38N  72.03W
05/31/2017  E0.75 INCH       CALEDONIA          VT   POST OFFICE

&&

EVENT NUMBER BTV1701951

TABER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:05 PM EDTSpecial Weather StatementBTVFranklin40 min
May 31, 2:30 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle45 min
May 31, 3:14 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Lamoille, Washington46 min
May 31, 3:35 PM EDTSpecial Weather StatementBTVRutland40 min
May 31, 3:46 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland44 min
May 31, 4:05 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orleans, Washington40 min
May 31, 4:48 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex27 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.